Alert archive / Texas / Tornado Warnings in 2001
Tornado Warning 1, NWS Lubbock, TX
NWS Lubbock, TX issued this tornado warning at Apr 6, 2001, 4:56 PM CDT for Castro County, Texas. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 6, 2001, 4:56 PM CDT (21:56 UTC)
- Expired
- Apr 6, 2001, 5:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Lubbock, TX
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Castro County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 6, 5:00 PM CDT | Thunderstorm Wind | Nazareth, TX | Strong wind uprooted trees and blew the roof off of a building. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 6, 4:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.9 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1195 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 827 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 351 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KLUB 062157 TORLBB TXC069-062230- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 456 PM CDT FRI APR 6 2001 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * TORNADO WARNING FOR... CASTRO COUNTY IN THE PANHANDLE OF TEXAS * UNTIL 530 PM CDT * AT 455 PM CDT...SPOTTERS REPORTED A TORNADO 5 MILES EAST OF DIMMITT...MOVING EAST-NORTHEAST AT 60 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... NAZARETH... IN ADDITION TO THE THREAT OF A TORNADO...LARGE HAIL AND DAMAGING WINDS CAN BE EXPECTED WITH THIS STORM. GO TO A SAFE PLACE NOW TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 7 4 5 4 2 6 0. LAT...LON 3471 10249 3447 10228 3460 10200 3475 10200
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at Apr 6, 2:35 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, Apr 6, 2:35 PM CDT, 2 hours 21 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
235 PM CDT FRI APR 6 2001
DRYLINE HAS BEEN SLOWER THAN EXPECTED TO MOVE TO THE EAST TODAY
AND WAS LOCATED ALONG A ELKHART KANSAS TO CLOVIS AND HOBBS NEW
MEXICO TO SANDERSON AT 19Z. DRYLINE HAS BEEN SLOWLY MIXING TO THE
EAST THE PAST COUPLE OF HOURS WAITING FOR THE PACIFIC COLD FRONT
TO CATCH UP TO IT AND FINALLY GIVE IT A PUSH TO THE EAST. IMPRESSIVE
DUST PLUME EVIDENT FROM SOUTH OF EL PASO TO THE GUADALUPE MOUNTAINS
ON VISIBLE SATELLITE IMAGERY. WINDS HAVE RECENTLY GUSTED TO 93 MPH
AT GUADALUPE PASS WITH PASSAGE OF THE FRONT. IMPRESSIVE PRESSURE
FALLS UP TO 5 MB/3 HOURS HAVE DEVELOPED FROM EASTERN COLORADO TO
EAST-CENTRAL NEW MEXICO. AS SURFACE LOW PRESSURE CONTINUES TO BOMB
OUT OVER EASTERN COLORADO...THE WINDS WILL CONTINUE TO STRENGTHEN
OVER THE AREA.
EXPECT CONVECTIVE INITIATION TO OCCUR WITHIN THE NEXT HOUR AND
RAPIDLY RACE TO THE NORTHEAST AT 50-60 MPH. IMPRESSIVE WIND FIELD
WITH TUCUMCARI AND WHITE SANDS PROFILER SHOWING 60 KNOTS AT 70H AND
110 KNOTS AT 50H AT WHITE SANDS IN REGION OF THE DRY PUNCH. WITH THE
STRONG SHEAR AND INSTABILITY OVER THE REGION...STORMS WILL RAPIDLY
BECOME SEVERE WITH RISK OF TORNADOES. EXPECT THE CONVECTION WILL BE
EAST OF THE CAPROCK BY 23Z WITH STRONG WINDS AND BLOWING DUST
INVADING THE SOUTH PLAINS. WILL CHANGE THE HIGH WIND WARNING TO A
DUST STORM WARNING FOR THE SOUTH PLAINS THIS EVENING AS PLUME FROM
MEXICO ALONG WITH DUST FROM SOURCE REGION OVER SOUTHEAST NEW MEXICO
AND WESTERN SOUTH PLAINS CAUSES VISIBILITIES TO CRATER. WILL
CONTINUE THE HIGH WIND WARNING FOR OFF THE CAPROCK THIS EVENING.
BENIGN PATTERN WILL RETURN FOR THE AREA SATURDAY THROUGH MONDAY
WITH WINDS INCREASING TO 20-30 MPH AND GUSTY AGAIN ON SUNDAY.
WILL MENTION A CHANCE OF THUNDERSTORMS TUESDAY AND WEDNESDAY AS
THE NEXT UPPER LEVEL STORM SYSTEM APPROACHES FROM THE SOUTHWEST
UNITED STATES.
PRELIMINARY:
FRIONA/TULIA 42/75/45/80 1000 CHILDRESS 53/78/54/85 3-00
BROWNFIELD/LUBBOCK 46/78/48/83 1000 ASPERMONT 56/79/55/88 3-00
.LUB...DUST STORM WARNING UNTIL 05Z GENERALLY WEST OF THE CAPROCK
HIGH WIND WARNING UNTIL 05Z EAST OF THE CAPROCK.
TINSLEYIn the hours before
Special weather statement, Apr 6, 11:45 AM CDT, 5 hours 11 minutes before
TXZ021>044-061900- AREA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1145 AM CDT FRI APR 6 2001 SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE SOUTH PLAINS...EXTREME SOUTHERN PANHANDLE AND THE LOW ROLLING PLAINS THIS AFTERNOON. THE DRYLINE WAS SITUATED ACROSS EASTERN NEW MEXICO NEAR THE STATE LINE. THIS AFTERNOON...THE UPPER LEVEL STORM WILL MOVE CLOSER TO WEST TEXAS AND SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND EAST OF THE DRYLINE. STORMS WILL DEVELOP EARLY THIS AFTERNOON AND MOVE NORTHEAST NEAR 40 MPH. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. DUE TO THE STRENGTH OF THE ATMOSPHERIC WIND PROFILE TORNADOES WILL ALSO BE POSSIBLE. SPOTTER ACTIVATION MAY BE REQUESTED EARLY THIS AFTERNOON.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 4:33 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Parmer | 27 min |
| Apr 6, 5:32 PM CDT | Severe Thunderstorm Warning | LUB | Hale, Swisher | 28 min |
| Apr 6, 5:33 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Lubbock | 42 min |
| Apr 6, 5:51 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe | 39 min |
Nearby
Tornado Warnings in Texas, 2001Every tornado warning in 2001Tornadoes in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.